Serum sickness-like reaction in Adult
Alerts and Notices
SynopsisSerum sickness-like reaction (SSLR) is a drug reaction that manifests with fevers, an urticarial or exanthematous rash, arthralgias, myalgias, and occasionally lymphadenopathy. As opposed to true serum sickness, it is not secondary to heterologous or chimeric therapeutic proteins and it usually lacks immune complex formation characteristic of serum sickness. The theorized pathogenesis for SSLR includes aberrant inflammation secondary to abnormal metabolism of medication byproducts. Most reactions occur within 1-3 weeks after drug initiation.
Eosinophilia may be present, but unlike true serum sickness, immune complexes, hypocomplementemia, and vasculitis are not found. Most reactions are mild and self-limited and resolve within several days to weeks after drug withdrawal.
Antibiotics, particularly cefaclor, penicillins, and sulfonamides, nonsteroidal anti-inflammatory drugs (NSAIDs), allopurinol, propranolol, and carbamazepine are among the most frequent offenders.
T80.69XA – Other serum reaction due to other serum, initial encounter
402658008 – Serum sickness type vasculitis
Differential Diagnosis & Pitfalls
- Urticarial vasculitis
- Immunoglobulin A vasculitis (formerly Henoch-Schönlein purpura)
- Serum sickness
- Leukocytoclastic vasculitis
- Exanthematous drug eruption
- Drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms [DRESS])
- Hereditary angioedema
- Erythema multiforme
- Eosinophilic cellulitis
- Erythema infectiosum
- Erythema marginatum / rheumatic fever
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.